New psychiatrist new RX's

Discussion in 'General Parenting' started by guest3, Dec 11, 2007.

  1. guest3

    guest3 Guest

    Prozac for difficult child II and the Daytrona Patch for difficult child I

    Thoughts? Tips? Opinions? :geek:
  2. smallworld

    smallworld Moderator

    How has GFGII reacted to SSRI antidepressants in the past? Does the new psychiatrist think he has anxiety/depression instead of bipolar disorder? As you probably know, kids with bipolar disorder generally react poorly to SSRIs.
  3. guest3

    guest3 Guest

    it's funny I said this to New psychiatrist and old psychiatrist and they both claimed that's not true, I belive it is of course, based on difficult child II's reaction to Wellbutrin and Lexapro, but I will try it (I guess) but I am quite skeptical.

    The daytrona patch for difficult child I should be interesting, all ingested ADD medications made him sick as anything, hoping that will not be the case
  4. Sara PA

    Sara PA New Member

    Not only does the FDA say that people with bipolar disorder should take antidepressants cautiously because they can induce mania, so does the American Psychiatric Association in their bipolar treatment guidelines.

    I would have serious conderns about allowing my child to be treated by someone who says this doesn't happen. That's a sure sign that if problems arise they won't consider an adverse reaction as a cause.
  5. crazymama30

    crazymama30 Active Member

    My son tolerates daytrana well, but did not tolerate oral stims. I think the patch releases the medication more slowly.
  6. gcvmom

    gcvmom Here we go again!

    Can't comment on the Prozac. But both my difficult child's use the patch and it's been fine for them (although difficult child 2 seems to do a little better with short-acting Focalin -- just not practical for school days).

    Anyway, we get about 9 hours of coverage from the patch. It can cause skin irritation, so we alternate the hip it's applied to each day, and if there's any residual redness I just apply it to an area that's clear of any redness.

    The nice part about it is it's usually clearing their system about an hour after you take it off, so you have a little more control over how you want the medications to wear off. If we don't have homework and don't have to go out anywhere, I have them take their patches off when they get home from school. By dinnertime, they're usually ready to eat, which is good since they aren't too hungry during the day.

    The only downside to the patch dosing is that it can take an hour or more for it to build up to a working level in my difficult child's. So in the mornings, I have to wake them up with a dose of the short-acting Focalin, and after they've woken up, eaten breakfast and ready for school then they put the patch on as we head out the door.

    I swear my life is organized around their medication schedules!

    Good luck with it -- hope the Daytrana works for you.
  7. flutterbee

    flutterbee Guest

    Is GFGII on medications to stabilize his moods? With a diagnosis of bipolar, I wouldn't be putting my child on a SSRI unless the bipolar was stabilized.

    I agree with Sara. If that's what this new doctor is saying, I'd run - not walk - to a new psychiatrist.
  8. guest3

    guest3 Guest

    difficult child II is on 10 mg of Abilify I am going to try the prozac cautiously this weekend, but he's already out of sorts, sigh.............
  9. Sara PA

    Sara PA New Member

    Abilify is not a mood stabilizer. For bipolar it pretty much works only in the short term and/or as an add on to a mood stabilizer.